August  2018, 38(8): 3993-4017. doi: 10.3934/dcds.2018174

Blow-up and superexponential growth in superlinear Volterra equations

School of Mathematical Sciences, Dublin City University, Dublin, Ireland

* Corresponding author

Received  October 2017 Revised  March 2018 Published  May 2018

This paper concerns the finite-time blow-up and asymptotic behaviour of solutions to nonlinear Volterra integro-differential equations. Our main contribution is to determine sharp estimates on the growth rates of both explosive and nonexplosive solutions for a class of equations with nonsingular kernels under weak hypotheses on the nonlinearity. In this superlinear setting we must be content with estimates of the form $\lim_{t\toτ}A(x(t), t) = 1$, where $τ$ is the blow-up time if solutions are explosive or $τ = ∞$ if solutions are global. Our estimates improve on the sharpness of results in the literature and we also recover well-known blow-up criteria via new methods.

Citation: John A. D. Appleby, Denis D. Patterson. Blow-up and superexponential growth in superlinear Volterra equations. Discrete & Continuous Dynamical Systems - A, 2018, 38 (8) : 3993-4017. doi: 10.3934/dcds.2018174
References:
[1]

J. A. D. Appleby and D. D. Patterson, Growth rates of sublinear functional and Volterra differential equations, SIAM. J. Math. Anal., 50 (2018), 2086-2110. doi: 10.1137/16M1076885. Google Scholar

[2]

J. A. D. Appleby and D. D. Patterson, Growth rates of solutions of superlinear ordinary differential equations, Appl. Math. Lett., 71 (2017), 30-37. doi: 10.1016/j.aml.2017.03.012. Google Scholar

[3]

H. Brunner and Z. Yang, Blow-up behavior of Hammerstein-type Volterra integral equations, J. Integral Equations Appl., 24 (2012), 487-512. doi: 10.1216/JIE-2012-24-4-487. Google Scholar

[4]

V. Evtukhov and A. Samoilenko, Asymptotic representations of solutions of nonautonomous ordinary differential equations with regularly varying nonlinearities, Differ. Equ., 47 (2011), 627-649. doi: 10.1134/S001226611105003X. Google Scholar

[5]

L. Fu-CaiH. Shu-Xiang and X. Chun-Hong, Global existence and blow-up of solutions to a nonlocal reaction-diffusion system, Discrete Contin. Dyn. Syst., 9 (2003), 1519-1532. doi: 10.3934/dcds.2003.9.1519. Google Scholar

[6]

G. Gripenberg, S.-O. Londen and O. Staffans, Volterra Integral and Functional Equations, Encyclopedia of Mathematics and its Applications, 34. Cambridge University Press, 1990. doi: 10.1017/CBO9780511662805. Google Scholar

[7]

C. Kirk and W. Olmstead, Blow-up in a reactive-diffusive medium with a moving heat source, Z. Angew. Math. Phys., 53 (2002), 147-159. doi: 10.1007/s00033-002-8147-6. Google Scholar

[8]

C. KirkW. Olmstead and C. Roberts, A system of nonlinear Volterra equations with blow-up solutions, J. Integral Equations Appl., 25 (2013), 377-393. doi: 10.1216/JIE-2013-25-3-377. Google Scholar

[9]

J. Ma, Blow-up solutions of nonlinear Volterra integro–differential equations, Math. Comput. Model., 54 (2011), 2551-2559. doi: 10.1016/j.mcm.2011.06.020. Google Scholar

[10]

N. Mahmoudi, Single-point blow-up for a multi-component reaction-diffusion system, Discrete Contin. Dyn. Syst., 38 (2018), 209-230. doi: 10.3934/dcds.2018010. Google Scholar

[11]

T. Malolepszy, Blow-up solutions in one-dimensional diffusion models, Nonlinear Anal., 95 (2014), 632-638. doi: 10.1016/j.na.2013.10.005. Google Scholar

[12]

T. Malolepszy and W. Okrasiński, Blow-up conditions for nonlinear Volterra integral equations with power nonlinearity, Appl. Math. Lett., 21 (2008), 307-312. doi: 10.1016/j.aml.2007.03.020. Google Scholar

[13]

T. Malolepszy and W. Okrasiñski, Blow-up time for solutions to some nonlinear Volterra integral equations, J. Math. Anal. Appl., 366 (2010), 372-384. doi: 10.1016/j.jmaa.2010.01.030. Google Scholar

[14]

W. Mydlarczyk, A condition for finite blow-up time for a Volterra integral equation, J. Math. Anal. Appl., 181 (1994), 248-253. doi: 10.1006/jmaa.1994.1018. Google Scholar

[15]

W. Mydlarczyk, The blow-up solutions of integral equations, Colloq. Math., 79 (1999), 147-156. doi: 10.4064/cm-79-1-147-156. Google Scholar

[16]

W. MydlarczykW. Okrasiński and C. Roberts, Blow-up solutions to a system of nonlinear Volterra equations, J. Math. Anal. Appl., 301 (2005), 208-218. doi: 10.1016/j.jmaa.2004.07.014. Google Scholar

[17]

W. Olmstead and C. A. Roberts, Explosion in a diffusive strip due to a source with local and nonlocal features, Methods Appl. Anal., 3 (1996), 345-357. doi: 10.4310/MAA.1996.v3.n3.a4. Google Scholar

[18]

C. A. Roberts, Characterizing the blow-up solutions for nonlinear Volterra integral equations, Nonlinear Anal., 30 (1997), 923-933. doi: 10.1016/S0362-546X(97)00355-6. Google Scholar

[19]

C. A. Roberts, Analysis of explosion for nonlinear Volterra equations, J. Comput. Appl. Math., 97 (1998), 153-166. doi: 10.1016/S0377-0427(98)00108-3. Google Scholar

[20]

C. A. Roberts, Recent results on blow-up and quenching for nonlinear Volterra equations, J. Comput. Appl. Math., 205 (2007), 736-743. doi: 10.1016/j.cam.2006.01.049. Google Scholar

[21]

C. A. Roberts and W. Olmstead, Growth rates for blow-up solutions of nonlinear Volterra equations, Quart. Appl. Math., 54 (1996), 153-159. doi: 10.1090/qam/1373844. Google Scholar

show all references

References:
[1]

J. A. D. Appleby and D. D. Patterson, Growth rates of sublinear functional and Volterra differential equations, SIAM. J. Math. Anal., 50 (2018), 2086-2110. doi: 10.1137/16M1076885. Google Scholar

[2]

J. A. D. Appleby and D. D. Patterson, Growth rates of solutions of superlinear ordinary differential equations, Appl. Math. Lett., 71 (2017), 30-37. doi: 10.1016/j.aml.2017.03.012. Google Scholar

[3]

H. Brunner and Z. Yang, Blow-up behavior of Hammerstein-type Volterra integral equations, J. Integral Equations Appl., 24 (2012), 487-512. doi: 10.1216/JIE-2012-24-4-487. Google Scholar

[4]

V. Evtukhov and A. Samoilenko, Asymptotic representations of solutions of nonautonomous ordinary differential equations with regularly varying nonlinearities, Differ. Equ., 47 (2011), 627-649. doi: 10.1134/S001226611105003X. Google Scholar

[5]

L. Fu-CaiH. Shu-Xiang and X. Chun-Hong, Global existence and blow-up of solutions to a nonlocal reaction-diffusion system, Discrete Contin. Dyn. Syst., 9 (2003), 1519-1532. doi: 10.3934/dcds.2003.9.1519. Google Scholar

[6]

G. Gripenberg, S.-O. Londen and O. Staffans, Volterra Integral and Functional Equations, Encyclopedia of Mathematics and its Applications, 34. Cambridge University Press, 1990. doi: 10.1017/CBO9780511662805. Google Scholar

[7]

C. Kirk and W. Olmstead, Blow-up in a reactive-diffusive medium with a moving heat source, Z. Angew. Math. Phys., 53 (2002), 147-159. doi: 10.1007/s00033-002-8147-6. Google Scholar

[8]

C. KirkW. Olmstead and C. Roberts, A system of nonlinear Volterra equations with blow-up solutions, J. Integral Equations Appl., 25 (2013), 377-393. doi: 10.1216/JIE-2013-25-3-377. Google Scholar

[9]

J. Ma, Blow-up solutions of nonlinear Volterra integro–differential equations, Math. Comput. Model., 54 (2011), 2551-2559. doi: 10.1016/j.mcm.2011.06.020. Google Scholar

[10]

N. Mahmoudi, Single-point blow-up for a multi-component reaction-diffusion system, Discrete Contin. Dyn. Syst., 38 (2018), 209-230. doi: 10.3934/dcds.2018010. Google Scholar

[11]

T. Malolepszy, Blow-up solutions in one-dimensional diffusion models, Nonlinear Anal., 95 (2014), 632-638. doi: 10.1016/j.na.2013.10.005. Google Scholar

[12]

T. Malolepszy and W. Okrasiński, Blow-up conditions for nonlinear Volterra integral equations with power nonlinearity, Appl. Math. Lett., 21 (2008), 307-312. doi: 10.1016/j.aml.2007.03.020. Google Scholar

[13]

T. Malolepszy and W. Okrasiñski, Blow-up time for solutions to some nonlinear Volterra integral equations, J. Math. Anal. Appl., 366 (2010), 372-384. doi: 10.1016/j.jmaa.2010.01.030. Google Scholar

[14]

W. Mydlarczyk, A condition for finite blow-up time for a Volterra integral equation, J. Math. Anal. Appl., 181 (1994), 248-253. doi: 10.1006/jmaa.1994.1018. Google Scholar

[15]

W. Mydlarczyk, The blow-up solutions of integral equations, Colloq. Math., 79 (1999), 147-156. doi: 10.4064/cm-79-1-147-156. Google Scholar

[16]

W. MydlarczykW. Okrasiński and C. Roberts, Blow-up solutions to a system of nonlinear Volterra equations, J. Math. Anal. Appl., 301 (2005), 208-218. doi: 10.1016/j.jmaa.2004.07.014. Google Scholar

[17]

W. Olmstead and C. A. Roberts, Explosion in a diffusive strip due to a source with local and nonlocal features, Methods Appl. Anal., 3 (1996), 345-357. doi: 10.4310/MAA.1996.v3.n3.a4. Google Scholar

[18]

C. A. Roberts, Characterizing the blow-up solutions for nonlinear Volterra integral equations, Nonlinear Anal., 30 (1997), 923-933. doi: 10.1016/S0362-546X(97)00355-6. Google Scholar

[19]

C. A. Roberts, Analysis of explosion for nonlinear Volterra equations, J. Comput. Appl. Math., 97 (1998), 153-166. doi: 10.1016/S0377-0427(98)00108-3. Google Scholar

[20]

C. A. Roberts, Recent results on blow-up and quenching for nonlinear Volterra equations, J. Comput. Appl. Math., 205 (2007), 736-743. doi: 10.1016/j.cam.2006.01.049. Google Scholar

[21]

C. A. Roberts and W. Olmstead, Growth rates for blow-up solutions of nonlinear Volterra equations, Quart. Appl. Math., 54 (1996), 153-159. doi: 10.1090/qam/1373844. Google Scholar

[1]

Jacek Banasiak. Blow-up of solutions to some coagulation and fragmentation equations with growth. Conference Publications, 2011, 2011 (Special) : 126-134. doi: 10.3934/proc.2011.2011.126

[2]

Yohei Fujishima. Blow-up set for a superlinear heat equation and pointedness of the initial data. Discrete & Continuous Dynamical Systems - A, 2014, 34 (11) : 4617-4645. doi: 10.3934/dcds.2014.34.4617

[3]

Julián López-Gómez, Pavol Quittner. Complete and energy blow-up in indefinite superlinear parabolic problems. Discrete & Continuous Dynamical Systems - A, 2006, 14 (1) : 169-186. doi: 10.3934/dcds.2006.14.169

[4]

Huyuan Chen, Hichem Hajaiej, Ying Wang. Boundary blow-up solutions to fractional elliptic equations in a measure framework. Discrete & Continuous Dynamical Systems - A, 2016, 36 (4) : 1881-1903. doi: 10.3934/dcds.2016.36.1881

[5]

Zhifu Xie. General uniqueness results and examples for blow-up solutions of elliptic equations. Conference Publications, 2009, 2009 (Special) : 828-837. doi: 10.3934/proc.2009.2009.828

[6]

Antonio Vitolo, Maria E. Amendola, Giulio Galise. On the uniqueness of blow-up solutions of fully nonlinear elliptic equations. Conference Publications, 2013, 2013 (special) : 771-780. doi: 10.3934/proc.2013.2013.771

[7]

Zhijun Zhang, Ling Mi. Blow-up rates of large solutions for semilinear elliptic equations. Communications on Pure & Applied Analysis, 2011, 10 (6) : 1733-1745. doi: 10.3934/cpaa.2011.10.1733

[8]

Marius Ghergu, Vicenţiu Rădulescu. Nonradial blow-up solutions of sublinear elliptic equations with gradient term. Communications on Pure & Applied Analysis, 2004, 3 (3) : 465-474. doi: 10.3934/cpaa.2004.3.465

[9]

Claudia Anedda, Giovanni Porru. Second order estimates for boundary blow-up solutions of elliptic equations. Conference Publications, 2007, 2007 (Special) : 54-63. doi: 10.3934/proc.2007.2007.54

[10]

Türker Özsarı. Blow-up of solutions of nonlinear Schrödinger equations with oscillating nonlinearities. Communications on Pure & Applied Analysis, 2019, 18 (1) : 539-558. doi: 10.3934/cpaa.2019027

[11]

Jens Lorenz, Wilberclay G. Melo, Natã Firmino Rocha. The Magneto–Hydrodynamic equations: Local theory and blow-up of solutions. Discrete & Continuous Dynamical Systems - B, 2019, 24 (8) : 3819-3841. doi: 10.3934/dcdsb.2018332

[12]

Olivier Druet, Emmanuel Hebey and Frederic Robert. A $C^0$-theory for the blow-up of second order elliptic equations of critical Sobolev growth. Electronic Research Announcements, 2003, 9: 19-25.

[13]

C. Y. Chan. Recent advances in quenching and blow-up of solutions. Conference Publications, 2001, 2001 (Special) : 88-95. doi: 10.3934/proc.2001.2001.88

[14]

Marek Fila, Hiroshi Matano. Connecting equilibria by blow-up solutions. Discrete & Continuous Dynamical Systems - A, 2000, 6 (1) : 155-164. doi: 10.3934/dcds.2000.6.155

[15]

Petri Juutinen. Convexity of solutions to boundary blow-up problems. Communications on Pure & Applied Analysis, 2013, 12 (5) : 2267-2275. doi: 10.3934/cpaa.2013.12.2267

[16]

Victor A. Galaktionov, Juan-Luis Vázquez. The problem Of blow-up in nonlinear parabolic equations. Discrete & Continuous Dynamical Systems - A, 2002, 8 (2) : 399-433. doi: 10.3934/dcds.2002.8.399

[17]

Yan Jia, Xingwei Zhang, Bo-Qing Dong. Remarks on the blow-up criterion for smooth solutions of the Boussinesq equations with zero diffusion. Communications on Pure & Applied Analysis, 2013, 12 (2) : 923-937. doi: 10.3934/cpaa.2013.12.923

[18]

Frank Merle, Hatem Zaag. O.D.E. type behavior of blow-up solutions of nonlinear heat equations. Discrete & Continuous Dynamical Systems - A, 2002, 8 (2) : 435-450. doi: 10.3934/dcds.2002.8.435

[19]

Hua Chen, Nian Liu. Asymptotic stability and blow-up of solutions for semi-linear edge-degenerate parabolic equations with singular potentials. Discrete & Continuous Dynamical Systems - A, 2016, 36 (2) : 661-682. doi: 10.3934/dcds.2016.36.661

[20]

Baoquan Yuan, Xiao Li. Blow-up criteria of smooth solutions to the three-dimensional micropolar fluid equations in Besov space. Discrete & Continuous Dynamical Systems - S, 2016, 9 (6) : 2167-2179. doi: 10.3934/dcdss.2016090

2018 Impact Factor: 1.143

Metrics

  • PDF downloads (70)
  • HTML views (88)
  • Cited by (0)

Other articles
by authors

[Back to Top]